Latif et al Reference Latif, Jabbar and Kelly1 address the crucial issue of blood dyscrasia associated with clozapine. Although they quite rightly mention that this is one aspect of a range of adverse effects (including seizures and cardiovascular complications), we would like to draw the readers’ attention to a less well-emphasised, but nevertheless important, issue variously termed clozapine withdrawal, discontinuation or rebound psychosis. This phenomenon may perhaps be neglected because, paradoxically, it may emerge after patients have suddenly stopped taking clozapine, and therefore it does not comfortably fit into the category of ‘adverse effects’. Indeed, terms such as withdrawal and discontinuation have also led this phenomenon to be addressed within the addictions literature.
Emergence of a rapid ‘supersensitivity psychosis’ following sudden withdrawal of clozapine has been well documented; Reference Ekblom, Eriksson and Lindström2 various studies have attributed rapid relapse following clozapine withdrawal to clozapine-induced supersensitivity for dopamine, acetylcholine or serotonin receptors. Reference Seeman and Tallerico3 Seppala et al Reference Seppala, Kovio and Leinonen4 found a rapid deterioration in mental state following withdrawal in almost half the patients of a group who had been on long-term clozapine treatment, whereas Seeman & Tallerico Reference Seeman and Tallerico3 discovered that the rate of psychotic relapse in patients withdrawn from clozapine is five times higher than that for a traditional antipsychotic such as haloperidol or flupenthixol. Clozapine withdrawal psychosis has also been observed to be severe in symptomatology and is in some cases associated with delirium. Reference Stanilla, De Leon and Simpson5
It is certainly not uncommon for clinicians to see patients with a severe rebound psychosis as a result of sudden clozapine withdrawal. Emphasis has rightly been placed on preventing a sudden discontinuation of other psychiatric medications with the potential of precipitating a rebound illness (e.g. lithium) by educating patients. Unfortunately, in our experience this does not necessarily extend to clozapine.
Patients should be made aware of the risks of sudden discontinuation of clozapine treatment, including the possibility of severe symptomatology, as early as treatment planning stage with a clear care plan to manage a rebound illness in the event of a sudden discontinuation. From a medico-legal perspective, given that rebound psychosis cannot be considered rare, a clear explanation of the phenomenon during the consent-to-treatment interview should form a crucial part of obtaining informed consent before prescribing clozapine.